On June 29, 2021, the JAMA Network released a study of military men with confirmed cases of myocarditis following COVID-19 vaccines. All of the men were considered healthy prior to vaccination, physically fit, and met the criteria for active duty service. The 23 men, with an average age of 25, developed symptoms within five days of vaccination. The vaccinations had been administered between January 1 and April 30, 2021.¹
Twenty of the cases were reported following the second dose of the vaccine, with three following the first dose. Both the Moderna and Pfizer vaccines had been used.
Doctors used MRI evidence and troponin levels to support a diagnosis of myocarditis. Troponin is a biomarker that indicates heart damage or a heart attack. There was no indication of previous COVID-19 infection or any other infection that may have led to the heart inflammation.1,2
Many are still calling the cases of myocarditis rare. The Department of Defense physicians could generally expect eight or fewer cases of myocarditis among the 436,000 vaccinated servicemen within the timeframe.² Twenty-three is an increase of nearly 200 percent.
At the time of the publication, cardiac symptoms had resolved for 16 of the patients within a week. The remaining seven were still experiencing symptoms including chest pain.¹
The study released by the JAMA Network suggested these events would be hard to note in vaccine trials. Less than 20,000 men and women of various ages received vaccines in the trials. JAMA continued, “Increased attention to myocarditis as a potential adverse event following immunization is warranted.”¹
Increased Risks of Myocarditis Related to COVID-19 Vaccines
In April, Pfizer was questioned about the increase in cases of myocarditis reported in Israel³ following use of the vaccine. At that time, they indicated no link.⁴ This was before many countries had begun vaccinating young people.
On June 25, the FDA applied a warning to the mRNA vaccines regarding myocarditis.¹
The COVID vaccines aren’t the only vaccines that have been studied for increased risks of myocarditis. The U.S. military has also studied myocarditis after the smallpox vaccine and found a significant link.⁵